Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 82, NWS Rapid City, SD

July 3, 2021Bennett County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 3, 2021, 7:12 PM MDT for Bennett County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2021, 7:12 PM MDT (01:12 UTC)
Expired
Jul 3, 2021, 7:56 PM MDT
In force
44 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Bennett County, SD

The radar

The North Platte radar (KLNX), 150 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:14 PM MDTHAIL 18 E Martin, SDSTILL HAILING. GUSTS 40 TO 50 MPH.
Jul 3, 7:14 PM MDTHAIL 28 E Martin, SDHAIL FELL FOR AT LEAST 45 MINUTES, STARTING AROUND 645 PM, AND RANGING IN SIZE FROM A HALF INCH TO 2 INCHES. WIND GUSTS 40 TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 3:33 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2992 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS53 KUNR 040112
SVRUNR
SDC007-040215-
/O.NEW.KUNR.SV.W.0082.210704T0112Z-210704T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
712 PM MDT Sat Jul 3 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Bennett County in southwestern South Dakota...

* Until 815 PM MDT.

* At 711 PM MDT, a severe thunderstorm was located over eastern
  Lacreek Wildlife Refuge, or 11 miles southeast of Martin, moving
  southeast at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Bennett County, southeast of Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4306 10179 4329 10156 4320 10122 4299 10124
      4300 10173
TIME...MOT...LOC 0111Z 315DEG 9KT 4311 10152 

HAIL...1.75IN
WIND...60MPH
 
$$

JC
2 follow-up statements
480 
WWUS53 KUNR 040136
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
736 PM MDT Sat Jul 3 2021

SDC007-040215-
/O.CON.KUNR.SV.W.0082.000000T0000Z-210704T0215Z/
Bennett SD-
736 PM MDT Sat Jul 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR SOUTHEASTERN BENNETT COUNTY...

At 736 PM MDT, a severe thunderstorm was located 6 miles southeast of
Lacreek Wildlife Refuge, or 14 miles southeast of Martin, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tuthill, Vetal, Harrington and Lacreek Wildlife Refuge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4314 10171 4324 10161 4323 10132 4320 10122
      4299 10124 4300 10164
TIME...MOT...LOC 0136Z 322DEG 10KT 4304 10149 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
040 
WWUS53 KUNR 040156
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
756 PM MDT Sat Jul 3 2021

SDC007-040205-
/O.CAN.KUNR.SV.W.0082.000000T0000Z-210704T0215Z/
Bennett SD-
756 PM MDT Sat Jul 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENNETT COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central and southwestern South Dakota.

LAT...LON 4314 10171 4324 10161 4323 10132 4320 10122
      4299 10124 4300 10164
TIME...MOT...LOC 0155Z 315DEG 9KT 4300 10144 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 5:23 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 3, 5:23 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
523 PM MDT Sat Jul 3 2021

.UPDATE...
Issued at 354 PM MDT Sat Jul 3 2021

Severe thunderstorm watch has been issued for portions of west
central and south central SD... extending from Haakon Co southward
to Bennett/Todd counties. Although vertical shear thru this
corridor is rather weak (20-25 kt of effective bulk shear), much
of this is focused in the lowest 3 km or so AGL, which may support
some modest organization along advancing outflow boundaries.
Dew points in the upper 50s to lower 60s are supporting MLCAPE
values in the 1500-2000 J/kg range, much of which (600-800 J/kg)
is in the hail growth zone; this could lead to some marginally
severe hail in the strongest storms. Meanwhile, DCAPE values up
to 1500 J/kg owing to deep, well-mixed boundary layers will
support potential for damaging straight-line winds. Activity
should generally diminish from west to east late this evening into
the early overnight.

&&

.DISCUSSION...(This Evening Through Saturday)
Issued at 159 PM MDT Sat Jul 3 2021

500hpa short wave trof moving through mean flow...dragging 700hpa
and sfc trofs will bring chances for pcpn this evening. Far sern
counties have seen surface based cape increase to over 2000 j/kg
according to SPC page...with no CIN left. Not much though in way
of effective shear. This area is highlight by SLGT risk...so have
added T+ wording for the evening with sfc boundary and dwpts in
the M60s present. Otherwise typical post frontal isold svr storms
have fired over the Black Hills and expect them to diminish with
the setting sun as shear is weak.

Even with 500hpa ridging trying to build into the upper plains
through the beginning of the week...the next trof/boundary pushes
into through the nrn plains Monday afternoon evening. PWATS
increase in some areas to near 2". Should be a bit better rains
across the area than what we have seen in awhile. Once past, it
doesn't take long for 850hpa temps to climb back into the mid to
upper 20s by Thursday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 523 PM MDT Sat Jul 3 2021

VFR conditions are generally expected through the TAF period,
particularly at the TAF sites. Showers and thunderstorms around
northeastern WY and western SD will diminish from west to east
over the next few hours, with activity consolidating across west
central to south central SD by 03z. Wind gusts in excess of 50 kt
and large hail will be possible in the strongest storms across
these areas through the remainder of the daylight hours.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...Sherburn
DISCUSSION...Hintz
AVIATION...Sherburn
Hazardous weather outlook, Jul 3, 10:41 AM MDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1041 AM MDT Sat Jul 3 2021

WYZ054>058-071-041300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1041 AM MDT Sat Jul 3 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible over northeast Wyoming this
afternoon. Severe thunderstorms are not expected, but small hail
and gusty winds could accompany a stronger storm.

Hot and dry conditions this afternoon could produce a period of
elevated fire weather conditions across the northeast Wyoming
plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025-026-031-032-072-073-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
1041 AM MDT Sat Jul 3 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are likely to develop across
the area this afternoon and early evening. A few strong to
marginally severe storms with hail and gusty winds are possible,
especially across the Black Hills area.

The grassland fire danger index will be in the high category this
afternoon across the plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.

The grassland fire danger index is expected to be in the high
category Sunday afternoon across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-027>030-041>043-074-041300-
Northern Black Hills-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Jackson-Hermosa Foot Hills-
1041 AM MDT Sat Jul 3 2021

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are likely to develop across
the area this afternoon and evening. A few strong to marginally
severe storms with hail and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ044-046-047-049-041300-
Bennett-Mellette-Todd-Tripp-
1041 AM MDT Sat Jul 3 2021 /1141 AM CDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are likely to develop across
the area this afternoon and evening. A few strong to severe
storms are possible later this afternoon. Large hail with strong
gusty winds are the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 3, 4:21 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
421 PM MDT Sat Jul 3 2021

SDZ043-032245-
Jackson SD-
421 PM MDT Sat Jul 3 2021

...STRONG THUNDERSTORMS OVER CENTRAL JACKSON COUNTY...

At 421 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Kadoka to 3 miles east of
George Town to near Hisle. Movement was east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Kadoka, Long Valley, Hisle, George Town, Eagle Nest Butte and
Intersection of Highway 73 and White River.

This includes Interstate 90 in South Dakota between Mile Markers 151
and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4360 10159 4393 10150 4394 10124 4358 10137
      4338 10153 4339 10181
TIME...MOT...LOC 2221Z 280DEG 7KT 4388 10143 4359 10150 4342 10172

JC
Local storm report, Jul 3, 4:55 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT SAT JUL 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     7 E WANBLEE             43.58N 101.52W
07/03/2021  E60 MPH          JACKSON            SD   LAW ENFORCEMENT

            ALSO HALF INCH HAIL

&&

KDS
Special weather statement, Jul 3, 5:23 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
523 PM MDT Sat Jul 3 2021

SDZ044-032345-
Bennett SD-
523 PM MDT Sat Jul 3 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL BENNETT COUNTY...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Hisle, or 10 miles north of Martin, moving east at
10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Bennett County, north of Martin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4329 10182 4339 10170 4338 10144 4323 10165
TIME...MOT...LOC 2322Z 281DEG 9KT 4332 10165

JC
Local storm report, Jul 3, 5:45 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
545 PM MDT SAT JUL 03 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
07/03/2021  M56 MPH          HAAKON             SD   MESONET

0536 PM     TSTM WND GST     9 ENE BELVIDERE         43.90N 101.10W
07/03/2021  M64 MPH          JACKSON            SD   MESONET

&&

KDS
Special weather statement, Jul 3, 5:50 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
550 PM MDT Sat Jul 3 2021

SDZ043-040015-
Jackson SD-
550 PM MDT Sat Jul 3 2021

...STRONG THUNDERSTORM OVER CENTRAL JACKSON COUNTY...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm over
Intersection of Highway 73 and White River, or 4 miles south of
Kadoka, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Intersection of Highway 73 and White River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4368 10159 4382 10157 4381 10136 4366 10138
TIME...MOT...LOC 2350Z 279DEG 16KT 4377 10150

JC
Special weather statement, Jul 3, 6:08 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Rapid City SD
608 PM MDT Sat Jul 3 2021

SDZ043-040030-
Jackson SD-
608 PM MDT Sat Jul 3 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL JACKSON COUNTY...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Kadoka, moving southeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Jackson County, west of Kadoka.

This includes Interstate 90 in South Dakota between Mile Markers 140
and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4379 10178 4389 10170 4386 10155 4372 10167
TIME...MOT...LOC 0007Z 303DEG 10KT 4384 10170

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:08 PM MDTSpecial Weather StatementUNRJackson22 min
Jul 3, 7:55 PM MDTSpecial Weather StatementUNRHaakon35 min
Jul 3, 8:33 PM MDTSpecial Weather StatementUNRHaakon27 min
Jul 3, 8:34 PM MDTSpecial Weather StatementUNRTodd26 min
Jul 3, 8:57 PM MDTSpecial Weather StatementUNRTodd33 min
Jul 3, 9:18 PM MDTSpecial Weather StatementUNRJones27 min
Jul 3, 9:31 PM MDTSpecial Weather StatementUNRTodd29 min
Jul 3, 9:54 PM MDTSpecial Weather StatementUNRTripp36 min
Jul 4, 2:13 PM MDTSpecial Weather StatementUNRLawrence17 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.